Constitutional Health Network:
Latest News Regarding the Drug Digoxin
The drug digoxin, commonly sold under the name Lanoxin, has been used for many years to treat heart failure because it has the ability to make the heart beat more rhythmically and stronger. It's also used to treat heart arrhythmias such as atrial fibrillation. Physicians revered the medicine as one of the best treatment methods at one time, but medical professionals are now urging some patients to switch their medication. 
 
People with AV block, sick sinus syndrome, a thyroid disorder, kidney disease or an electrolyte imbalance are already advised not to take the drug. People who have had a recent heart attack shouldn't take it either. However, researchers have found that this medication that's meant to increase a person's lifespan by preventing heart failure may actually cause a person's risk of premature death to elevate, whether they have heart failure or an irregular heartbeat. 
 
A recent study indicated a person taking digoxin's risk of premature death increases by 21 percent when compared to a person's risk who are not on digoxin. The individuals who take the drug due to an irregular heart rhythm had a 29-percent elevation of premature death. Those with heart failure had a 14-percent increase. 
 
Several studies have been conducted regarding the safety of digoxin.
Some of the information discovered combines multiple studies, so researchers are still unsure of its safety. Not to mention, people who are on the drug may have severe heart failure that would have led to premature death regardless of taking digoxin. Some of the patients who use it tried other medications without success, which also can hinder the results of the studies. However, Dr. Stefan Hohnloser, who is a professor of cardiology at the J.W. Goethe University in Frankfurt, states that patients should use the drug with caution. If their physician isn't recommending routine blood tests to determine digoxin levels, a patient should request them because determining the correct dosage is difficult. It's easy for a patient to get too much of the plant-derived medication. Other studies are revealing new information in regards to drug interactions and digoxin. For instance, 11 people who took the atrial fibrillation medication dronedarone along with digoxin died out of 13.    
 
Never stop taking a medication just because studies suggestion a side effect or drug interaction. Speak to your primary care physician (PCP) prior to altering your current habits with your medication in any way, especially in regards to stopping it completely. Fortunately, there are other options to treat atrial fibrillation such as calcium channel blockers and beta blockers. These are not only safer but usually are more effective, as noted by Dr. Hohnloser. The same applies to patients who take digoxin, a product derived from the digitalis plant, for heart failure. Some of these options include 
 
So who should be consulting their doctor about recent safety updates regarding digoxin? Any patient who is taking the drug. Although your physician may decide the benefits outweigh the risks, it's still best to consult with him or her. If he or she is unaware of recent changes to pharmaceutical products' safety and precaution, you're allowing him or her an opportunity to get acquainted with these updates, research and decide what's best for you depending on various factors like your allergies, medical conditions, other medications you take, your overall health and anything else he or she believes will affect what medication you use to control heart disease or atrial fibrillation. Remember, never hesitate to question your PCP regarding the medications you take or just in general. It's your health, so you need to remain in charge of it!
Your browser is out-of-date!

Update your browser to view this website correctly. Update my browser now

×